MAUDE Adverse Event Report: COOK INC ULTRAXX NEPHROSTOMY BALLOON; LJE CATHETER, NEPHROSTOMY

COOK INC ULTRAXX NEPHROSTOMY BALLOON; LJE CATHETER, NEPHROSTOMY
Catalog Number UNB-6-15
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device has been returned and preliminary evaluation has been performed, however, our investigation is ongoing and device evaluation summary will be included in our follow up report once our investigation has been completed.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a percutaneous nephrolithotomy (pcnl) procedure using a ultraxx nephrostomy balloon, when the physician pumped up the balloon to dilate, they found the balloon was not able to maintain the pressure they desired.The balloon was removed and they attempted to inflate it and discovered fluid flowing out through the tip of the catheter of the balloon.They kept pumping up the balloon to keep the pressure to finish the dilation.The patient's outcome was good.No adverse events have been reported as a result of the alleged malfunction.
 
Additional Manufacturer Narrative
It was reported, during a percutaneous nephrolithotomy (pcnl) procedure using a ultraxx nephrostomy balloon, when the physician pumped up the balloon to dilate, they found the balloon was not able to maintain the pressure they desired.The balloon was removed and they attempted to inflate it and discovered fluid flowing out through the tip of the catheter of the balloon.They kept pumping up the balloon to keep the pressure to finish the dilation.The patient's outcome was good.Investigation ¿ evaluation.A visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, and specifications.One device was returned for investigation.Visual examination confirmed the balloon catheter only was returned in used condition, stopcock, sheath and inflation device were not returned.Function test performed by inflating the balloon with tap water.Using a stock cook inflation device.Balloon inflated to 20atm, once reaching full inflation pressure started to decrease.Balloon was deflated then re-inflated to 20atm during 2nd inflation a leak manifested and was detected in the distal balloon bond.Under magnification light scratches were observed on the tapered area of the distal bond.A review of the device history record found one non-conformance related to the reported failure mode for complaint device lot.The other non-conformance was for a failed leak test during the manufacturing process and was discarded after the failure.Due to the individual leak testing of each device prior to distribution, one nonconformance in the lot does not suggest each device in the lot is defective.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: always inflate the balloon with sterile liquid.Never inflate with air, carbon dioxide or any gas.Do not over inflate.Using excessive pressure to inflate the balloon on this device can cause the balloon to rupture.Precautions: do not exceed the maximum rated burst pressure (listed on label) for this balloon device.Do not pre-inflate the balloon.Refer to product label or the inflation check valve on the balloon device for appropriate balloon volume.Sphere inflation device: before use ensure the connector tubing is completely free of air.Do not reuse or resterilize the sphere inflation device.Read instructions prior to use.Potential adverse events: complications that may occur during this procedure include over inflation of the balloon, which could result in trauma to the surrounding tissue.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.A cause for the leaking balloon could not be determined as the complaint device passed leak testing at the time of inspection.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.

Brand Name
ULTRAXX NEPHROSTOMY BALLOON
Common Device Name
LJE CATHETER, NEPHROSTOMY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9859338
Report Number1820334-2020-00653
Device Sequence Number19485627
Product Code LJE
UDI-Device Identifier00827002460331
UDI-Public(01)00827002460331(17)221031(10)10119799
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K024050
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Catalogue NumberUNB-6-15
Device Lot Number10119799
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2020
Initial Date Received by Manufacturer 03/08/2020
Supplement Date Received by Manufacturer03/25/2020
Initial Report FDA Received Date03/20/2020
Supplement Report FDA Received Date04/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INFLATION DEVICE, AMPLATZ WIRE GUIDE; INFLATION DEVICE, AMPLATZ WIRE GUIDE